Minnesota, 2016

Hail in Minnesota, March 8, 2016

March 8, 2016 · NWS DLH · 6 events in 5 counties and zones

25 in diameter fell over northern Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Hail up to 1.25 in diameter fell over northern Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 8, 3:36 AM CST, 1 hour earlier.

Area forecast discussion, Mar 8, 3:36 AM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
336 AM CST TUE MAR 8 2016

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 335 AM CST TUE MAR 8 2016

AS OF 9Z THIS MORNING... ISOLATED SHOWERS AND A FEW DISCRETE THUNDERSTORMS
WERE MOVING INTO THE CWA ALONG AND AHEAD OF A WARM FRONTAL
BOUNDARY EXTENDING ACROSS CENTRAL MN AND INTO NW WISCONSIN AND
LOWER MICHIGAN. FCST NAM BUFR SOUNDINGS AS WELL AS SPC MESOSCALE
ANALYSIS REVEAL ELEVATED MUCAPE RANGING FROM 500-2000 J/KG ACROSS
MUCH OF MN AND WI AND THESE CELLS WERE CERTAINLY CAPITALIZING ON
IT WHILE MUCH OF THE CWA REMAINS IN THE MID TO UPPER 30S...
DESPITE A SEVERE BUT SHALLOW INVERSION UP TO AROUND 1700 FT AGL.
THE CENTER OF THE INCOMING SFC LOW PRESSURE SYSTEM WAS LOCATED IN
EASTERN SD WITH A DRY SLOT EXTENDING NORTHWARD ACROSS NEBRASKA AND
SE SOUTH DAKOTA... AND SEVERAL LIGHTNING STRIKES WERE OBSERVED ON
THE WESTERN SIDE OF THE VORT MAX. PWATS REMAIN INCREDIBLY HIGH AT
0.61 INCHES AS OBSERVED BY THE 00Z INL SOUNDING WHICH IS
APPROACHING 90+ PERCENTILE LEVELS FOR EARLY MARCH... ACCORDING TO
SPC'S SOUNDING CLIMATOLOGY. THE SYNOPTIC SCALE ALSO REFLECTS THIS
UNUSUAL PATTERN... WITH INTENSE UPPER LEVEL TROUGHING ACROSS THE
SOUTHWESTERN US AND STRONG RIDGING ACROSS THE SOUTHEASTERN US...
CREATING A SURGE OF MOISTURE OUT OF THE GULF... ALLOWING MIXING
RATIOS IN THE 7-8 G/KG RANGE ACROSS THE UPPER MIDWEST.

ASX AND COQ WERE THE ONLY SITES REPORTING FOG AS OF 9Z. WITH A
SATURATED LOW LEVEL SOUNDING AND IMPRESSION... WILL MAINTAIN THE
MENTION OF FOG FOR MUCH OF CWA... THOUGH OCCASIONAL SHOWERS MAY
BREAK UP ANY LOW VIS. THE LOW PRESSURE CENTER WILL MOVE NE ACROSS MN TODAY...
REACHING THE MN ARROWHEAD BY 00Z AND THEN QUICKLY MOVING INTO
QUEBEC BY 12Z WEDNESDAY. ATMOSPHERIC INSTABILITY WILL PERSIST
TUESDAY ACROSS THE NORTHLAND WHICH WILL KEEP A CHANCE OF
THUNDERSTORMS IN THE FORECAST UNTIL THE EVENING HOURS. THE WARM
FRONT WILL LIKELY STAY PINNED SOUTH OF LAKE SUPERIOR WHICH WILL
CAUSE A DISTINCT DIFFERENCE IN MAX TEMPS TODAY... NEARING 60
ACROSS NW WISCONSIN AND SOUTH OF HIGHWAY 2 IN MN... AND THEN
MAINLY 40S NORTHWARD. WITH AN EASTERLY COMPONENT OF FLOW OF THE
LAKE... DECIDED TO LOWER TEMPS A BIT ALONG THE NORTH SHORE. MILD
CAA WILL MOVE INTO THE NORTHLAND ON THE BACKSIDE OF THE DEPARTING
LOW TONIGHT AND MIN TEMPS WILL DIP TO THE 20S AND 30S WITH ABOVE
FREEZING CONDITIONS FOR NW WISCONSIN. AS THE TEMPS DROP... MAY SEE
RAIN CHANGE OVER TO A WINTRY MIX FROM WEST TO EAST AFTER 00Z.
PRECIP IS EXPECTED TO COME TO AN END BY 12Z WEDNESDAY AND A DRY
DAY WILL PERSIST... WITH CONDITIONS A BIT COOLER IN THE 30S AND
40S.

.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)
ISSUED AT 335 AM CST TUE MAR 8 2016

WEDNESDAY NIGHT FINDS HIGH PRESSURE OVER THE REGION. A WEAK MID
LEVEL TROF CROSSES THE AREA WHILE A LONGER WAVE TROF APPROACHES FROM
THE WEST. MODELS ARE GENERAL AGREEMENT AND HAVE MAINTAINED A DRY
FORECAST. ON THURSDAY...THE UPPER LEVEL TROF MOVES THROUGH THE
REGION WHILE THE SFC HIGH REMAINS IN THE VICINITY. ATMOSPHERE IS
FAIRLY DRY AND HAVE NO PCPN. THURSDAY NIGHT THROUGH FRIDAY NIGHT
FEATURES UPPER LEVEL AND SFC RIDGING IN CONTROL. BY SATURDAY...MAJOR
DIFFERENCES BEGIN TO REVEAL THEMSELVES. THE GFS FORMS A CUT OFF
UPPER LOW OVER IOWA IN THE AFTERNOON. THE ECMWF AND GEM KEEP THE
RIDGING NEARBY. A BLENDED APPROACH RESULTS IN SOME LOW POPS ALONG
THE I35 CORRIDOR EAST THROUGH NW WI. SATURDAY NIGHT FINDS THE GFS
WITH ITS CUT OFF LOW MOVING INTO SW WI. MEANWHILE...THE ECMWF HAS A
NEGATIVELY TILTED UPPER TROF MOVING INTO THE UPPER MIDWEST...AND THE
GEM MAINTAINS THE RIDGING. CONTINUED WITH THE BLEND WHICH RESULTED IN
LOW POPS ACROSS THE AREA. THE GFS IS MUCH COLDER ALOFT THAN THE
OTHER MODELS AND DOWNPLAYED THIS A BIT BY LIMITING A RAIN/SNOW MIX
MENTION FROM THE ARROWHEAD INTO THE INTERNATIONAL BORDER AREA. KEPT
ALL RAIN FURTHER SOUTH. THE GFS CUT OFF LOW LINGERS THROUGH SOUTHERN
WI ON SUNDAY...WHILE THE ECMWF BRINGS A MID LEVEL AND UPPER LEVEL
TROF ACROSS THE REGION. THE GEM IS DRY WITH THE RIDGING. CONTINUED
WITH THE BLEND AND HAVE SMALL POPS ACROSS THE AREA AND THE PTYPE ALL
RAIN. SUNDAY NIGHT FINDS HIGH PRESSURE BUILDING INTO THE
REGION...BUT LINGERED SOME POPS OVER THE EASTERN THIRD OF THE
FORECAST AREA AS THOSE TROFS DEPART. THE HIGH PRESSURE IS IN CHARGE
ON MONDAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1136 PM CST MON MAR 7 2016

LOW PRESSURE HAS LIFTED INTO SOUTHEAST SOUTH DAKOTA AS OF LATE
EVENING...AND WILL CONTINUE TO MOVE NORTHEAST INTO NORTHWEST
ONTARIO TUESDAY EVENING. LOW CEILINGS AND FOG HAVE NOT
MATERIALIZED AT THIS POINT...OTHER THAN SOME SPOTTY LOW CEILINGS
AROUND LAKE SUPERIOR. SHOWERS HAVE INCREASED IN COVERAGE OVER THE
PAST 90 MINUTES OR SO. STRONG LOW LEVEL WAA...INCREASING
MOISTURE...LOWERING STABILITY...AND THE APPROACHING LOW WERE ALL
CONTRIBUTING FACTORS IN DEVELOPING THESE SHOWERS. WE EXPECT THESE
SHOWERS TO MOVE THROUGH THE NORTHLAND OVER THE NEXT FEW
HOURS...BUT SOME OF THE GUIDANCE INDICATES A DIMINISHING TREND
LATE TONIGHT. WE COLD SEE A FEW THUNDERSTORMS AS WELL OVERNIGHT.
WE HAVE A TEMPO GROUP FOR SOME SHOWERS OVER THE NEXT COUPLE
HOURS...THEN WENT VCSH AND WILL MONITOR AND UPDATE AS THE COVERAGE
OF THE SHOWERS BECOMES CLEARER THROUGH THE NIGHT.

WE DELAYED THE LOWER CEILINGS AT MOST TAF SITES WITH BOTH THE RAP
AND SOME OF THE OTHER GUIDANCE SUGGESTING CEILINGS WILL LOWER
AFTER 10Z.  IFR/LIFR CONDITIONS HAVE BEEN EXPANDING JUST
NORTH/NORTHEAST OF THE SURFACE LOW OVER PORTIONS OF NORTH DAKOTA
NORTHEAST SOUTH DAKOTA INTO SOUTHWEST MINNESOTA. IT MAY TAKE SOME
TIME FOR IFR AND POSSIBLE LIFR CONDITIONS TO DEVELOP.

A DRY SLOT IS STILL EXPECTED TO IMPACT PORTIONS OF NORTHERN
WISCONSIN INTO EASTERN MINNESOTA TUESDAY AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  45  31  39  27 /  50  40  10  10
INL  43  25  39  21 /  60  40   0   0
BRD  59  31  44  28 /  40  20  10   0
HYR  60  37  45  30 /  50  20  10  10
ASX  57  36  39  28 /  40  40  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
LS...NONE.
&&

SHORT TERM...MCLOVIN
LONG TERM...GSF
AVIATION...MELDE
Hazardous weather outlook, Mar 8, 3:51 AM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
351 AM CST TUE MAR 8 2016

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-091000-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
351 AM CST TUE MAR 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE NORTHLAND TODAY...
ESPECIALLY ACROSS NORTH CENTRAL TO NORTHEAST MINNESOTA. ANY
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LIGHTNING... SMALL
HAIL... AND GUSTY WINDS.

RAIN MAY CHANGE OVER TO A WINTRY MIX ACROSS NORTHEASTERN MINNESOTA THIS
EVENING THROUGH EARLY WEDNESDAY MORNING. ROADS MAY BECOME SLICK AT
TIMES BUT ICE ACCUMULATION IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MCLOVIN

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Mar 8, 3:58 AM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
358 AM CST TUE MAR 8 2016

MNZ034-036-081030-
SOUTH AITKIN-CROW WING-
358 AM CST TUE MAR 8 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN AITKIN AND
SOUTHEASTERN CROW WING COUNTIES...

AT 358 AM CST...A STRONG THUNDERSTORM WAS NEAR GARRISON...OR 9 MILES
WEST OF MILLE LACS LAKE...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 30 MPH...NICKEL SIZE HAIL...AND HEAVY DOWNPOURS CAN
BE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  DEERWOOD AROUND 415 AM CST.
  AITKIN AROUND 430 AM CST.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE RIPPLE LAKE...GLEN...
GLORY...PINE CENTER...CEDAR LAKE...WEALTHWOOD...FARM ISLAND LAKE...PINE
KNOLL...BAY LAKE AND CAMP LAKE.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

LAT...LON 4661 9379 4663 9376 4663 9375 4646 9345
      4624 9376 4624 9381 4621 9381 4617 9386
      4628 9406
TIME...MOT...LOC 0958Z 217DEG 28KT 4629 9390

MCLOVIN
Special weather statement, Mar 8, 4:01 AM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
401 AM CST TUE MAR 8 2016

MNZ019-026-081030-
SOUTH ITASCA-CENTRAL ST. LOUIS-
401 AM CST TUE MAR 8 2016

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ST. LOUIS AND
SOUTHEASTERN ITASCA COUNTIES...

AT 401 AM CST...A STRONG THUNDERSTORM WAS 7 MILES EAST OF SWAN RIVER...
OR 19 MILES SOUTH OF HIBBING...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 30 MPH...NICKEL SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  TOIVOLA AROUND 420 AM CST.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE SILICA...LITTLE SWAN...
FLOODWOOD LAKE AND GOODLAND.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

LAT...LON 4743 9288 4725 9259 4703 9299 4703 9307
      4712 9322
TIME...MOT...LOC 1001Z 223DEG 25KT 4712 9305

MCLOVIN
Local storm report, Mar 8, 4:05 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
405 AM CST TUE MAR 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 AM     HAIL             4 N PINE CENTER         46.26N 93.90W
03/08/2016  E0.25 INCH       CROW WING          MN   PUBLIC

&&

MCLOVIN

The radar

The Duluth radar (KDLH), 120 km away, was scanning. The volume nearest the first event began at 10:36 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Aitkin

When
March 8, 4:36 AM CST
Where
Aitkin County, 1.18 mi NW of Aitkin
Measured
1.25 in hail
Reported by
Public
Coordinates
46.540, -93.720

Hail, St. Louis

When
March 8, 6:27 AM CST
Where
St. Louis County, 1.46 mi NNW of Markham
Measured
0.75 in hail
Reported by
Public
Coordinates
47.320, -92.240

Dime size hail fell in Makinen.

Hail, Itasca

When
March 8, 6:41 AM CST
Where
Itasca County, 0.69 mi N of La Prairie
Measured
0.88 in hail
Reported by
Public
Coordinates
47.240, -93.470

Hail, Lake

When
March 8, 7:37 AM CST
Where
Lake County, 9.77 mi S of Sawbill Lndg
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
47.590, -91.650

When delayed report received at 10:25 am hail was still on the ground.

Hail, St. Louis

When
March 8, 8:37 AM CST
Where
St. Louis County, 1.56 mi ESE of Buhl
Measured
1.5 in hail
Reported by
Public
Coordinates
47.490, -92.770

Photos from Buhl showed several large stones.

Hail, Koochiching

When
March 8, 10:51 AM CST
Where
Koochiching County, 0.46 mi W of South Intl Falls
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
48.580, -93.390

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626215, 626214, 626213, 626212, 626211, 626210.